Author: V. Dimov, M.D., Allergist/Immunologist and Assistant Professor at University of Chicago
Reviewer: S. Randhawa, M.D., Allergist/Immunologist and Assistant Professor at NSU, Fort Lauderdale
A 25-year-old female was referred for evaluation of urticaria and lip angioedema after being treated with terbinafine (Lamisil) for 14 days for ringworm. One day after the last dose of terbinafine, she developed hives that progressed to affect her whole body. No systemic symptoms. She developed lip swelling 2 days later and the hives lasted a total of 3 days. They resolved with cetiririzine and oral steroid.
Past Medical History, Past Surgical History: Negative.
Current Medications: None.
Family Medical History and Social History: Not contributory.
Review Of Systems: 12/14 systems were reviewed, negative apart from history of present illness above.
Physical Examination: Unremarkable, no hives.
What is the most likely diagnosis?
Acute urticaria (hives) and lip angioedema (swelling) likely due to adverse reaction to terbinafine (Lamisil). The reaction can happen soon after stopping the medication, or after taking it for weeks. There is no evidence of chronic urticaria, blistering or systemic symptoms. No hives or angioedema now. Food allergy is unlikely with her history, but we can do a skin test for food and aiborne allergens for completeness.
What management would you suggest?
Take Claritin or Zyrtec 10 mg po daily for 2 weeks. Do not take terbinafine (Lamisil) or related medications in the future. An allergy to terbinafine (Lamisil) was added to her allergies list in EMR.
A graded dose drug challenge can be considered in the future if she must take terbinafine and there are no alternative options.
Terbinafine is an allylamine antifungal agent widely used to treat dermatophyte onychomycosis and dermatomycoses. Br J Dermatol. included 10 case reports of severe cutaneous adverse reactions associated with terbinafine therapy which required discontinuation of the antifungal agent: erythema multiforme, erythroderma, severe urticaria, pityriasis rosea and worsening of pre-existing psoriasis.
Cutaneous adverse effects associated with terbinafine therapy: 10 case reports and a review of the literature. Gupta AK, Lynde CW, Lauzon GJ, Mehlmauer MA, Braddock SW, Miller CA, Del Rosso JQ, Shear NH. Br J Dermatol. 1998 Mar;138(3):529-32.
Association between terbinafine and arthralgia, fever and urticaria: symptoms or syndrome?
van Puijenbroek EP, Egberts AC, Meyboom RH, Leufkens HG. Pharmacoepidemiol Drug Saf. 2001 Mar-Apr;10(2):135-42.